Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 18, 2022, 2:49 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Feb 19, 2022, 5:00 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2022, 2:49 PM MST (21:49 UTC)
- In effect from
- Feb 19, 2022, 5:00 AM MST
- Expired
- Feb 20, 2022, 5:00 AM MST
- In force
- 24 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3709 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629 WWUS75 KRIW 182149 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 249 PM MST Fri Feb 18 2022 WYZ003-191400- /O.NEW.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 249 PM MST Fri Feb 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Localized wind gusts in excess of 70 mph possible on the west side of Clark near the foothills. * WHERE...Cody Foothills. The strongest winds are expected from the junction of Highway 120 and Chief Joseph Highway northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...From 5 AM Saturday to 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
4 follow-up statements
789 WWUS75 KRIW 190902 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 202 AM MST Sat Feb 19 2022 WYZ002-200000- /O.EXA.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/ Absaroka Mountains- 202 AM MST Sat Feb 19 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Absaroka Mountains. * WHEN...From 5 AM Saturday to 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ003-200000- /O.CON.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 202 AM MST Sat Feb 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Localized wind gusts in excess of 70 mph possible on the west side of Clark near the foothills. * WHERE...Cody Foothills. The strongest winds are expected from the junction of Highway 120 and Chief Joseph Highway northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...From 5 AM Saturday to 5 AM MST Sunday. The strongest winds are expected this afternoon into tonight. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
037 WWUS75 KRIW 190908 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 208 AM MST Sat Feb 19 2022 WYZ002-003-200000- /O.CON.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 208 AM MST Sat Feb 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 45 to 55 mph with gusts up to 75 mph expected in the Absarokas and near Clark. West winds 30 to 40 mph with gusts to 60 mph elsewhere. * WHERE...Absaroka Mountains and Cody Foothills. In the Cody Foothills, the highest wind is expected from the junction of Highway 120 and Chief Joseph Highway northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...From 5 AM Saturday to 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
658 WWUS75 KRIW 192033 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 133 PM MST Sat Feb 19 2022 WYZ002-003-201200- /O.CON.KRIW.HW.W.0006.000000T0000Z-220220T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 133 PM MST Sat Feb 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West winds 45 to 55 mph with gusts up to 75 mph expected in the Absarokas and near Clark. West winds 30 to 40 mph with gusts to 60 mph elsewhere. * WHERE...Absaroka Mountains and Cody Foothills. In the Cody Foothills, the highest wind is expected from the junction of Highway 120 and Chief Joseph Highway northward to the Clark area. A secondary high wind area is south of Cody near the Cody Landfill road. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Elevated blowover risk, especially for light and high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Some locations will have relatively weak winds followed by a sudden, very strong wind gust. Please keep both hands on your steering wheel. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
491 WWUS75 KRIW 201137 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 437 AM MST Sun Feb 20 2022 WYZ002-003-201245- /O.EXP.KRIW.HW.W.0006.000000T0000Z-220220T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 437 AM MST Sun Feb 20 2022 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds have begun to decrease. Therefore, the high wind warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 18, 10:30 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 18, 10:30 AM MST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1030 AM MST Fri Feb 18 2022 .SHORT TERM...Today through Sunday night Things are fairly quiet this morning. We do have some snow showers across the west with a weak shortwave moving through as well as a few in the Bighorns but nothing heavy. These will continue through tonight but with a lack of moisture amounts will remain on the light side. Otherwise, expect a fairly quiet day with some breezy to locally windy conditions in the usual locations. With the jet streak moving away, high winds are not expected during this timeframe though. Another weak trough will drop into northeastern portions of the area tonight but this one has even less moisture so we restricted any showers to the Bighorn Range. Things become more interesting on Saturday. An Arctic Front will start to drop southward out of Canada and into Montana by the end of the day. The pressure gradient will begin to tighten ahead of the front on Saturday and bring some windy conditions to portions of the area. The question is, will the wind reach the point of needing highlights. The main area of focus will be two of our most wind prone areas. First, the area from Muddy Gap through Natrona County. There will be good pressure gradient across the area. However, there are some factors again. The main jet will be well to the north across Montana, so downward forcing will be limited. In addition, 700 millibar winds are generally borderline, around 45 knots rather than the more widespread 50 to 55 I would like to see. Also guidance is generally below. So for now, we will punt the decision for any watch to the day shift. The second consideration is for the Cody Foothills and Absarokas. Things look a little more promising here. The 700 millibar winds look stronger, around 60 to 65 knots on Saturday evening. In addition, the jet will be sagging southward so may be some left rear quadrant action that would enhance downward forcing later at night. It is fourth to fifth period though, so we will hold off for now. But at this point, it looks somewhat more promising here. This area also likes to blow ahead of Arctic Boundaries. And speaking of that... The Arctic Boundary will be sliding southward into Montana on Sunday and into Wyoming later Sunday into Sunday night. Details are still a but uncertain on timing though. There are differences in the models timing with the arrival of precipitation, as much as 12 hours between the GFS and European. At this point though, faster looks better since the models do tend to have a slow bias with the speed of Arctic Fronts. This front has some of the coldest air of the year, given the cross polar flow with it. Most areas will have one more windy, mild day Sunday before the cold air moves in Sunday night. The precipitation may start as rain in some areas before it changes to snow. Amounts are also still in question given the banded nature of it, so it is impossible to nail down areas this far out. Most areas will have a chance though. And with the rapid drop in temperatures and mild temperatures before it, we could be looking at a flash freeze on the roads and travel problems. It will be a slap in the face given the mild winter most areas have had so far. .LONG TERM...(Monday through Thursday) Issued at 240 AM MST Fri Feb 18 2022 At 12Z Monday, a trough axis is expected to be from southern California through the Intermountain West with a strong west southwest at 500 mb and higher. At the surface, an Arctic cold front will be through much if not all of the forecast area. At 700mb models show a compact low developing over north-central Wyoming Monday morning then becomes more diffuse as pulls southward into central Wyoming in the afternoon. However, northerly upslope flow develops from the surface to 700mb Monday afternoon and lasts through Tuesday. The entire area will have good chances of snow, but some isentropic lift over the Arctic boundary, and a weak circulation at 700mb, and northerly upslope flow will result in the best chances for snow occurring along and east of the Divide. Overall the trough remains roughly in the same place Tuesday as some mid-upper level energy pulls northeast, and another strong shortwave trough digs into southern California. Decent chances of snow continue into Tuesday morning, but overall lift decreases as the upper jet dynamics pull south of the area, and as a shortwave trough mentioned above exits the area. The snow late Monday night into Tuesday will be much lighter. The positively tilted trough Wednesday is expected to slowly swing across the Rockies Wednesday night and Thursday. As this occurs, chances of snowfall will decrease in coverage and intensity. Another quick moving shortwave trough could pull southeast out of Canada impacting the forecast area late Wednesday into Thursday. This system has little moisture to work with, so any snowfall amounts should be light and mainly confined to the northern mountains. Highs on Monday, especially areas east of the Divide, will likely occur around midnight into the predawn hours as the Arctic cold front surges southward. By 12Z Tuesday, much of the area will have 700mb temperatures around 25 below zero. At the same time, a strong 1050mb surface high will be over south-central Canada. By 12Z Wednesday this strong surface high will have slid southeast to northeast Wyoming. Thus the coldest morning is expected to be Tuesday night into Wednesday morning where lows are expected to be well below zero. Temperatures will be 20 to 30 degrees below average for much of the week, and near 40 degrees below average Tuesday and/or Wednesday. In regards to snowfall, the forecast area will be outside the dendritic growth zone much of the time due the very cold air mass. However, models are showing a widespread 0.15 to 0.30 with localized higher amounts between 0.5 and 0.75 inches in a 36-hour window Sunday night through Monday night. Despite not being in the favorable thermodynamic profile for heavy snow, there area could still see some decent dry snowfall amounts. Also expect some blowing snow. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1030 AM MST Fri Feb 18 2022 VFR conditions are expected through the TAF period. The far northwest and northern mountains could have isolated snow showers through the TAF period, with occasional light snow at KJAC until early afternoon. Breezy to windy conditions through at least this evening between Rock Springs and Casper, as well as around Cody and Dubois. TAF sites KCOD, KCPR and KRKS will be impacted by the gusty winds. && .FIRE WEATHER... A weather system will bring some snow showers to the northern mountains, otherwise expect a dry and somewhat warmer day today. A gusty wind will blow in the favored locations as well. Relative humidity will remain above critical levels. Mixing and smoke dispersal will range from poor in the basins to good in the windier locations. Strong to possibly high winds will be possible from Muddy Gap to Casper and in the lee of the Absarokas on Saturday and Saturday night. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Swanson/Vandenboogart FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 18, 2:47 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 247 AM MST Fri Feb 18 2022 WYZ001>020-022>030-191300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 247 AM MST Fri Feb 18 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday into Saturday night...Strong winds likely in the Cody Foothills, Absarokas and from Muddy Gap to Casper. Sunday through Tuesday...Much colder with a good chance of snow across the entire area. The most significant snow should occur Sunday night through Monday night, but placement and amounts remain quite uncertain at this time. Monday through Wednesday...Bitter cold temperatures. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Team Riverton
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.